Author(s): Ganey PE, Luyendyk JP, Newport SW, Eagle TM, Maddox JF,
Abstract Share this page
Abstract Acetaminophen (N-acetyl-p-aminophenol [APAP]) is one of the leading causes of acute liver failure, and APAP hepatotoxicity is associated with coagulopathy in humans. We tested the hypothesis that activation of the coagulation system and downstream protease-activated receptor (PAR)-1 signaling contribute to APAP-induced liver injury. Fasted C57BL/J6 mice were treated with either saline or APAP (400 mg/kg intraperitoneally) and were euthanized 0.5-24 hours later. Hepatotoxicity and coagulation system activation occurred by 2 hours after administration of APAP. Treatment with APAP also caused a rapid and transient increase in liver procoagulant activity. In addition, significant deposition of fibrin was observed in the liver by 2 hours, and the concentration of plasminogen activator inhibitor-1 in plasma increased between 2 and 6 hours. Pretreatment with heparin attenuated the APAP-induced activation of the coagulation system and hepatocellular injury and diminished hepatic fibrin deposition at 6 hours. Loss of hepatocellular glutathione was similar in APAP-treated mice pretreated with saline or heparin, suggesting that heparin did not diminish bioactivation of APAP. In mice deficient in tissue factor, the principal cellular activator of coagulation, APAP-induced liver injury, activation of coagulation, and hepatic fibrin deposition were reduced at 6 hours. Formation of the tissue factor-factor VIIa complex leads to the generation of thrombin that can activate cells through cleavage of PAR-1. Mice lacking PAR-1 developed less injury and hepatic fibrin deposits at 6 hours in response to APAP than control mice. CONCLUSION: Activation of the coagulation system and PAR-1 signaling contribute significantly to APAP-induced liver injury.
This article was published in Hepatology
and referenced in Journal of Drug Metabolism & Toxicology